Alert archive / Georgia / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 40, NWS Charleston, SC

May 5, 2007Bulloch County, Candler County, Georgia

NWS Charleston, SC issued this severe thunderstorm warning at May 5, 2007, 10:23 PM EDT for Bulloch County, Candler County, Georgia. It was in force for 67 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 5, 2007, 10:23 PM EDT (02:23 UTC)
Expired
May 5, 2007, 11:30 PM EDT
In force
67 min
Issued by
NWS Charleston, SC
Area
Counties, with a storm outline in the text

Counties Bulloch County, GA, Candler County, GA

The radar

The Charleston,SC radar (KCLX), 92 km from the middle of the area, began a volume at 02:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 5, 10:55 PM EDTTSTM WND DMG2 Nw Portal, GACOUNTY DISPATCH REPORTED WIDESPREAD TREES AND POWER LINES DOWNED ACROSS NW PORTION OF THE COUNTY. ONE TREE FELL ON A HOUSE.
May 5, 10:55 PM EDTHAIL 0.885 Nw Portal, GANICKEL HAIL WAS REPORTED ALONG WITH A FEW TREES UPROOTED. SOME MINOR DAMAGE OCCURRED TO ROOF OF A PUMP HOUSE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 32 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 2.4 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2007-05-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 961 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2007-05-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 26 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
961 J/kg
Mixed-layer CIN
-1 J/kg
Mixed-layer LCL
671 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
26 m²/s²
0-3 km storm-relative helicity
93 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCHS 060223
SVRCHS
GAC031-043-060330-
/O.NEW.KCHS.SV.W.0040.070506T0223Z-070506T0330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHARLESTON SC
1023 PM EDT SAT MAY 5 2007

THE NATIONAL WEATHER SERVICE IN CHARLESTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CANDLER COUNTY IN SOUTHEAST GEORGIA...
  BULLOCH COUNTY IN SOUTHEAST GEORGIA...

* UNTIL 1130 PM EDT

* AT 1021 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES WEST OF PORTAL...OR ABOUT 10 MILES EAST OF SWAINSBORO...
  MOVING EAST AT 35 MPH.

* SOME LOCATIONS IN OR NEAR THE PATH OF THE STORM INCLUDE...
  PORTAL...PULASKI...
  REGISTER...
  HOPEULIKIT...

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
SEEK SHELTER IN A STURDY BUILDING AND STAY AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024.

LAT...LON 3261 8200 3253 8202 3254 8208 3251 8215
      3244 8218 3233 8185 3264 8182

$$
3 follow-up statements
000 
WWUS52 KCHS 060239
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1038 PM EDT SAT MAY 5 2007

GAC031-043-060330-
/O.CON.KCHS.SV.W.0040.000000T0000Z-070506T0330Z/
CANDLER GA-BULLOCH GA-
1038 PM EDT SAT MAY 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR CANDLER AND BULLOCH COUNTIES...

AT 1035 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 6 MILES NORTH OF OLIFFTOWN...OR ABOUT 13 MILES NORTH OF 
METTER...MOVING EAST AT 25 MPH.  THIS STORM PRODUCED NICKEL TO GOLF 
BALL SIZE HAIL NEAR SWAINSBORO.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HOPEULIKIT...PORTAL...PULASKI AND REGISTER.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER 
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR 
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3261 8200 3253 8202 3254 8208 3251 8215
      3244 8218 3233 8185 3264 8182

$$
000 
WWUS52 KCHS 060257
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1057 PM EDT SAT MAY 5 2007

GAC031-043-060330-
/O.CON.KCHS.SV.W.0040.000000T0000Z-070506T0330Z/
CANDLER GA-BULLOCH GA-
1057 PM EDT SAT MAY 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR CANDLER AND BULLOCH COUNTIES...

AT 1055 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR PORTAL...OR ABOUT 12 MILES NORTHWEST OF STATESBORO...
MOVING EAST AT 25 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HOPEULIKIT...PORTAL...PULASKI AND REGISTER.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3261 8200 3253 8202 3254 8208 3251 8215
      3244 8218 3233 8185 3264 8182

$$
000 
WWUS52 KCHS 060308
SVSCHS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
1108 PM EDT SAT MAY 5 2007

GAC043-060318-
/O.CAN.KCHS.SV.W.0040.000000T0000Z-070506T0330Z/
CANDLER GA-
1108 PM EDT SAT MAY 5 2007

...THE SEVERE THUNDERSTORM WARNING FOR CANDLER COUNTY HAS BEEN
CANCELLED...

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3260 8200 3262 8196 3263 8180 3245 8171
      3245 8195 3247 8197 3251 8197 3253 8200
      3253 8201

$$

GAC031-060330-
/O.CON.KCHS.SV.W.0040.000000T0000Z-070506T0330Z/
BULLOCH GA-
1108 PM EDT SAT MAY 5 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1130 PM EDT
FOR BULLOCH COUNTY...

AT 1105 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THIS STORM WAS
LOCATED NEAR HOPEULIKIT...OR ABOUT 10 MILES NORTHWEST OF
STATESBORO...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...
HOPEULIKIT...PORTAL AND STATESBORO.

TO REPORT SEVERE WEATHER ONLY...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN CHARLESTON TOLL FREE AT 1-888-383-2024 OR EMAIL YOUR
REPORTS TO CHS.SKYWARN@NOAA.GOV.

LAT...LON 3260 8200 3262 8196 3263 8180 3245 8171
      3245 8195 3247 8197 3251 8197 3253 8200
      3253 8201

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 5, 9:30 PM EDT, 53 minutes earlier.

Area forecast discussion, May 5, 9:30 PM EDT, 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
930 PM EDT SAT MAY 5 2007

.SHORT TERM /TONIGHT/...CONVECTION HAS BEEN ABSENT ACROSS THE AREA
MOST OF THE DAY...BUT FINALLY SOME STRONG/SEVERE STORMS ARE
APPROACHING THE GA COUNTIES FROM THE WEST.  OUR CWA HAS BEEN ON THE
EDGE OF CONVECTION ALL DAY WITH THE INSTABILITY NOSING IN FROM THE
SW.  NUMBERS WILL START TO DECREASE OVER THE NEXT SEVERAL HOURS AS
THE SUN HAS SET...BUT GOOD FORCING OVER THE SOUTHERN APPALACHIANS
WILL GIVE ENOUGH LIFT TO SUSTAIN THE CONVECTION FOR AT LEAST ANOTHER
FEW HOURS.  MORE SHOWERY TYPE CONVECTION WILL BE LIKELY OVER THE SC
ZONES THE NEXT FEW HOURS AS MAIN LIFT WITH SHORT WAVE MOVES ACROSS
THE AREA.  NOT OUT OF THE QUESTION THAT SOME THUNDER COULD DEVELOP
AS INSTABILITY MOVES IN FROM THE SW.  FOR THAT REASON WILL LEAVE
MENTION OF THUNDER IN THE FORECAST FOR SC.  NO MAJOR CHANGES TO
WINDS OR TEMPS.

&&

.MARINE...NO REASON TO UPDATE ANYTHING AS ONGOING FORECAST LOOKS
GOOD.  LIGHT NE AND E WINDS RIGHT NOW WILL BEGIN TO SHIFT BY MORNING
AS LOW PRESSURE TAKES SHAPE OFF THE COAST.

&&

.AVIATION /02Z-00Z/...SOME THICKER MID AND HIGH CLOUDS WILL CONTINUE
MOVING EAST TOWARD THE TERMINALS.  LOOK FOR SOME LOW CLOUDS TO
DEVELOP ONCE AGAIN TONIGHT AS BOUNDARY LAYER COOLS AND ONSHORE FLOW
PROVIDES SUFFICIENT MOISTURE.  LOOK FOR SOME IFR CONDITIONS TO
PERSIST THROUGH THE PREDAWN HOURS BUT QUICKLY IMPROVE BY MID MORNING
AS WIND SPEEDS INCREASE AND MIXING IN THE BOUNDARY LAYER HELPS TO
RAISE CIGS.  SPEEDS WILL GRADUALLY INCREASE DURING THE DAY AS LOW
PRESSURE DEVELOPS OFF THE COAST.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...LAKE WIND ADVISORY FROM SUNDAY AFTERNOON UNTIL TUESDAY
     MORNING FOR LAKE MOULTRIE SCZ045.
MARINE...SMALL CRAFT ADVISORY FROM SUNDAY EVENING UNTIL WEDNESDAY
     MORNING FOR AMZ352-354.
     SMALL CRAFT ADVISORY FROM SUNDAY AFTERNOON UNTIL WEDNESDAY
     MORNING FOR AMZ350.
     GALE WARNING FROM SUNDAY AFTERNOON UNTIL TUESDAY NIGHT
     FOR AMZ374.
     SMALL CRAFT ADVISORY FROM SUNDAY AFTERNOON TO MIDNIGHT TUESDAY
     NIGHT FOR AMZ330.

&&

PY
Hazardous weather outlook, May 5, 5:16 PM EDT, 5 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
516 PM EDT SAT MAY 5 2007

SCZ045-061200-
BERKELEY-
516 PM EDT SAT MAY 5 2007

...LAKE WIND ADVISORY IN EFFECT FROM 12 PM SUNDAY TO 6 AM EDT
TUESDAY FOR LAKE MOULTRIE...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.
.SEVERE THUNDERSTORMS...THE COMBINATION OF A FRONTAL BOUNDARY AND
AN UPPER LEVEL DISTURBANCE WILL ALLOW SHOWERS AND THUNDERSTORMS TO
DEVELOP TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING
HAIL LARGER THAN PENNIES AND WIND GUSTS IN EXCESS OF 58 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.COASTAL STORM...A LOW PRESSURE SYSTEM OFFSHORE WILL DEEPEN ON
SUNDAY BEFORE MOVING CLOSER TO THE COAST EARLY NEXT WEEK. THIS
SYSTEM WILL RESULT IN STRONG WINDS AND BUILDING SEAS THAT WILL
IMPACT THE COASTAL AREAS THROUGH TUESDAY. A VARIETY OF
WATCHES...WARNINGS AND ADVISORIES MAY BE NEEDED.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   LAKE WIND ADVISORY

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

AMZ330-350-352-354-GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-
047>051-061200-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-JENKINS-SCREVEN-CANDLER-BULLOCH-
EFFINGHAM-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-INLAND CHATHAM-
COASTAL CHATHAM-LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-
COASTAL MCINTOSH-ALLENDALE-HAMPTON-INLAND COLLETON-DORCHESTER-
INLAND JASPER-BEAUFORT-COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
516 PM EDT SAT MAY 5 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL
WATERS...SOUTHEAST GEORGIA AND SOUTHEAST SOUTH CAROLINA.

.DAY ONE...TONIGHT.
.SEVERE THUNDERSTORMS...THE COMBINATION OF A FRONTAL BOUNDARY AND
AN UPPER LEVEL DISTURBANCE WILL ALLOW SHOWERS AND THUNDERSTORMS TO
DEVELOP TONIGHT. SOME OF THE STORMS COULD BECOME SEVERE...PRODUCING
HAIL LARGER THAN PENNIES AND WIND GUSTS IN EXCESS OF 58 MPH. THE
GREATEST RISK OF SEVERE WEATHER WILL BE ACROSS SOUTHEAST GEORGIA.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.COASTAL STORM...A LOW PRESSURE SYSTEM OFFSHORE WILL DEEPEN ON
SUNDAY BEFORE MOVING CLOSER TO THE COAST EARLY NEXT WEEK. THIS
SYSTEM WILL RESULT IN STRONG WINDS AND BUILDING SEAS THAT WILL
IMPACT THE COASTAL AREAS THROUGH TUESDAY. A VARIETY OF
WATCHES...WARNINGS AND ADVISORIES MAY BE NEEDED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

AMZ374-061200-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
516 PM EDT SAT MAY 5 2007

...GALE WARNING IN EFFECT FROM 12 PM SUNDAY TO 11 PM EDT TUESDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...TONIGHT.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
.COASTAL STORM...A LOW PRESSURE SYSTEM OFFSHORE WILL DEEPEN ON
SUNDAY BEFORE MOVING CLOSER TO THE COAST EARLY NEXT WEEK. THIS
SYSTEM WILL RESULT IN STRONG WINDS AND BUILDING SEAS THAT WILL
IMPACT THE COASTAL AREAS THROUGH TUESDAY. A VARIETY OF
WATCHES...WARNINGS AND ADVISORIES MAY BE NEEDED.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   GALE WARNING

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Local storm report, May 5, 5:07 PM EDT, 5 hours 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
507 PM EDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             2 NNW TUSCULUM          32.42N 81.44W
05/04/2007  E1.75 INCH       EFFINGHAM          GA   PUBLIC

            GRIFFIN LAKE CAMPGROUND REPORTED GOLF BALL SIZE HAIL AND
            NUMEROUS LARGE TREE LIMBS DOWN. TIME ESTIMATED OFF RADAR.

&&

PAY
Local storm report, May 5, 8:50 PM EDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
850 PM EDT SAT MAY 05 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0431 PM     HAIL             NEWINGTON               32.59N 81.50W
05/04/2007  E0.75 INCH       SCREVEN            GA   PUBLIC

            RESIDENT IN NEWINGTON REPORTED PENNY SIZE HAIL FOR A FEW
            MINUTES. SMALL BRANCHES WERE ALSO REPORTED DOWN.

&&

PAY

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 5, 11:17 PM EDTSevere Thunderstorm WarningCHSScreven58 min
May 5, 11:28 PM EDTSevere Thunderstorm WarningCHSBulloch47 min
May 6, 4:32 AM EDTHigh Surf AdvisoryCHS4 days
May 6, 9:15 AM EDTMarine Weather StatementCHS60 min
May 6, 11:39 AM EDTMarine Weather StatementCHS4 days
May 6, 4:24 PM EDTWind AdvisoryCHS25 hr
May 6, 7:10 PM EDTFire Weather WatchCHSBulloch, Candler, Effingham, Evans, Jenkins, Long and 2 more9 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.